Rituximab-based immunochemotherapy can be safely applied in patients after obinutuzumab-associated anaphylaxis, but the existing risk of cross­reactivity should be considered, and careful monitoring of such patients during rituximab infusion is required.
A case report published in the Polish Archives of Internal Medicine suggests that rituximab can be administered safely to patients with chronic lymphocytic leukemia (CLL) who have a history of anaphylaxis associated with the front-line treatment with obinutuzumab (Gazyva), an anti-CD20 monoclonal antibody, sometimes referred to as a “biobetter” of rituximab, that is used for CLL treatment in combination with chlorambucil. In previous research, therapy with obinutuzumab was associated with a considerably higher incidence of grade 3 or grade 4 infusion-related reactions (IRRs), especially those that led to treatment discontinuation. However, exposure to other anti-CD20 agents, such as rituximab, raises concerns about the unknown risk of potentially life-threatening cross reactions.
The case report, published as a Letter to the Editor, discusses 2 cases in which patients who had experienced severe (grade 4) IRRs associated with obinutuzumab, which forced discontinuation of treatment, were able to subsequently take rituximab without complications.
Patient 1 was a 79-year-old white man with CCL who was referred for frontline therapy with obinutuzumab and chlorambucil and developed severe hypotension and dyspnea immediately after the obinutuzumab infusion started. Bradycardia and hypoxemia with impaired consciousness were also observed. The infusion was stopped, with full recovery after fluid resuscitation, oxygen therapy, and administration of glucocorticoids, and antihistamines. The patient was referred for therapy with rituximab and chlorambucil and received the first infusion 5 days later, which was carried out without any relevant complications. The patient was discharged home in stable condition. The patient did not receive further therapy as planned because he developed a severe Clostridium difficile infection and died several weeks later of pseudomembranous enteritis complications and CLL progression.
The second case described concerned a 68-year-old white man admitted to the hospital because of massive hepatomegaly and splenomegaly. He was referred for frontline treatment with chlorambucil, but developed severe hypotension, dyspnea, bronchospasm, massive sweating, hypoxemia, and anxiety after treatment began. The infusion was stopped and the patient recovered after fluid resuscitation, oxygen therapy, and administration of glucocorticoids, and antihistamines. The next day, treatment with rituximab in combination with bendamustine was started, preceded by standard rituximab premedication. No clinically relevant complications were observed, and the patient completed 6 cycles of rituximab-bendamustine therapy with no adverse effects.
The authors note that it is difficult to reliably predict IRRs associated with obinutuzumab in clinical practice. Rituximab-based immunochemotherapy can be safely applied in patients after obinutuzumab-associated anaphylaxis, but the existing risk of cross­reactivity should be considered, and careful monitoring of such patients during rituximab infusion is required.
Salomon­Perzyński A, Końska A, Zawirska D, et al. Safe administration of rituximab in patients with chronic lymphocytic leukemia and a history of obinutuzumab­associated anaphylaxis [Letter]. Pol Arch Intern Med. 2018;128:494­495. doi: 10.20452/pamw.4327.